Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Collocation methods for index 1 DAEs with a singularity of the first kind


Authors: Othmar Koch, Roswitha März, Dirk Praetorius and Ewa Weinmüller
Journal: Math. Comp. 79 (2010), 281-304
MSC (2000): Primary 65L80; Secondary 65L70
DOI: https://doi.org/10.1090/S0025-5718-09-02267-4
Published electronically: June 25, 2009
MathSciNet review: 2552227
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study the convergence behavior of collocation schemes applied to approximate solutions of BVPs in linear index 1 DAEs which exhibit a critical point at the left boundary. Such a critical point of the DAE causes a singularity within the inherent ODE system. We focus our attention on the case when the inherent ODE system is singular with a singularity of the first kind, apply polynomial collocation to the original DAE system and consider different choices of the collocation points such as equidistant, Gaussian or Radau points. We show that for a well-posed boundary value problem for DAEs having a sufficiently smooth solution, the global error of the collocation scheme converges with the order $ O(h^s)$, where $ s$ is the number of collocation points. Superconvergence cannot be expected in general due to the singularity, not even for the differential components of the solution. The theoretical results are illustrated by numerical experiments.


References [Enhancements On Off] (What's this?)

  • 1. U.M. Ascher and R.J. Spiteri.
    Collocation software for boundary value differential-algebraic equations.
    SIAM J. Sci. Comput., 4:938-952, 1994. MR 1278008 (95a:65004)
  • 2. W. Auzinger, G. Kneisl, O. Koch, and E. Weinmüller.
    A solution routine for singular boundary value problems.
    Techn. Rep. ANUM Preprint Nr. 1/02, Inst. for Appl. Math. and Numer. Anal., Vienna Univ. of Technology, Austria, 2002.
    Available at http://www.math.tuwien.ac.at/˜inst115/preprints.htm.
  • 3. W. Auzinger, G. Kneisl, O. Koch, and E. Weinmüller.
    A collocation code for boundary value problems in ordinary differential equations.
    Numer. Algorithms, 33:27-39, 2003. MR 2005549 (2004k:65114)
  • 4. W. Auzinger, O. Koch, and E. Weinmüller.
    Efficient collocation schemes for singular boundary value problems.
    Numer. Algorithms, 31:5-25, 2002. MR 1950909 (2003k:65070)
  • 5. W. Auzinger, O. Koch, and E. Weinmüller.
    Analysis of a new error estimate for collocation methods applied to singular boundary value problems.
    SIAM J. Numer. Anal., 42(6):2366-2386, 2005. MR 2139397 (2006b:65109)
  • 6. P. Bailey, W. Everitt, and A. Zettl.
    Computing eigenvalues of singular Sturm-Liouville problems.
    Results Math., 20:391-423, 1991. MR 1122349 (93a:65102)
  • 7. K. Balla and R. März.
    A unified approach to linear differential algebraic equations and their adjoint equations.
    J. Anal. Appl., 21(3):783-802, 2002. MR 1929432 (2003g:34002)
  • 8. K. Balla and R. März.
    Linear boundary value problems for differential algebraic equations.
    Miskolc Mathematical Notes, 5:3-18, 2004. MR 2040972 (2004m:65113)
  • 9. C.J. Budd and R. Kuske.
    Localised periodic pattern for the non-symmetric generalized Swift-Hohenberg equations.
    Physica D, 208:73-95, 2005. MR 2167908 (2007d:35141)
  • 10. C.J. Budd and J.F. Williams.
    Parabolic Monge-Ampère methods for blow-up problems in several spatial dimensions.
    J. Phys. A, 39:5425-5463, 2006. MR 2220768 (2006k:35130)
  • 11. A. Degenhardt.
    Collocation for transferable differential-algebraic equations.
    Technical Report 1992-1, Humboldt University Berlin, 1992.
  • 12. M. Drmota, R. Scheidl, H. Troger, and E. Weinmüller.
    On the imperfection sensitivity of complete spherical shells.
    Comp. Mech., 2:63-74, 1987.
  • 13. G.B. Froment and K.B. Bischoff.
    Chemical reactor analysis and design.
    John Wiley & Sons Inc., New York, 1990.
  • 14. S. Golub.
    Measures of restrictions in inward foreign direct investment in OECD countries.
    OECD Economics Dept.  WP Nr. 357.
  • 15. E. Helpman, M.J. Melitz, and Yeaple.
    Export versus FDI with heterogeneous firms.
    Amer. Econ. Rev., 94(1):300-316, 2004.
  • 16. I. Higueras and R. März.
    Differential algebraic equations with properly stated leading terms.
    Comp. Math. Appl., 48:215-235, 2004. MR 2086798 (2005e:34003)
  • 17. I. Higueras, R. März, and C. Tischendorf.
    Stability preserving integration of index-1 DAEs.
    Appl. Numer. Math, 45:175-200, 2003. MR 1967573 (2004b:34008)
  • 18. I. Higueras, R. März, and C. Tischendorf.
    Stability preserving integration of index-2 DAEs.
    Appl. Numer. Math, 45:201-229, 2003. MR 1967574 (2004b:34009)
  • 19. F. B. Hildebrand.
    Introduction to Numerical Analysis.
    McGraw-Hill, New York, 2nd edition, 1974. MR 0347033 (49:11753)
  • 20. F.R. de Hoog and R. Weiss.
    Difference methods for boundary value problems with a singularity of the first kind.
    SIAM J. Numer. Anal., 13:775-813, 1976. MR 0440931 (55:13799)
  • 21. F.R. de Hoog and R. Weiss.
    Collocation methods for singular boundary value problems.
    SIAM J. Numer. Anal., 15:198-217, 1978. MR 0468203 (57:8041)
  • 22. F.R. de Hoog and R. Weiss.
    The application of Runge-Kutta schemes to singular initial value problems.
    Math. Comp., 44:93-103, 1985. MR 771033 (86h:65100)
  • 23. T. Kapitula.
    Existence and stability of singular heteroclinic orbits for the Ginzburg-Landau equation.
    Nonlinearity, 9:669-685, 1996. MR 1393152 (97d:35208)
  • 24. B. Karabay.
    Foreign direct investment and host country policies: A rationale for using ownership restrictions.
    Technical report, University of Virginia, WP, 2005.
  • 25. O. Koch.
    Asymptotically correct error estimation for collocation methods applied to singular boundary value problems.
    Numer. Math., 101:143-164, 2005. MR 2194722 (2006k:65189)
  • 26. O. Koch, P. Kofler, and E. Weinmüller.
    Initial value problems for systems of ordinary first and second order differential equations with a singularity of the first kind.
    Analysis, 21:373-389, 2001. MR 1867622 (2002j:34005)
  • 27. O. Koch, R. März, D. Praetorius, and E.B. Weinmüller.
    Collocation methods for index-1 DAEs with a critical point.
    Mathematisches Forschungszentrum Oberwolfach, Report No. 18:81-84, 2006.
  • 28. O. Koch, R. März, D. Praetorius, and E.B. Weinmüller.
    Collocation for solving DAEs with singularities.
    Institute for Analysis and Scientific Computing, Report 32, Vienna University of Technology, 2007.
  • 29. O. Koch and E. Weinmüller.
    The convergence of shooting methods for singular boundary value problems.
    Math. Comp., 72(241):289-305, 2003. MR 1933822 (2003h:65093)
  • 30. O. Koch and E. Weinmüller.
    Analytical and numerical treatment of a singular initial value problem in avalanche modeling.
    Appl. Math. Comput., 148(2):561-570, 2004. MR 2015391 (2004j:34012)
  • 31. A. Kopelmann.
    Ein Kollokationsverfahren für überführbare Algebro-Differentialgleichungen.
    Preprint 1987-151, Humboldt University Berlin, 1987.
  • 32. P. Kunkel and V. Mehrmann.
    Differential-Algebraic Equations-Analysis and Numerical Solution.
    EMS Publishing House, Zürich, Switzerland, 2006. MR 2225970 (2007e:34001)
  • 33. P. Kunkel and R. Stöver.
    Symmetric collocation methods for linear differential-algebraic boundary value problems.
    Numer. Math., 91:475-501, 2002. MR 1907868 (2003e:65137)
  • 34. R. März.
    Differential algebraic equations anew.
    Appl. Numer. Math., 42:315-335, 2002. MR 1921345 (2003f:34001)
  • 35. R. März.
    The index of linear differential algebraic equations with properly stated leading terms.
    Results Math., 42:308-338, 2002. MR 1946748 (2003i:34004)
  • 36. R. März and R. Riaza.
    Linear differential-algebraic equations with properly stated leading terms: A-critical points.
    Math. Comp. Model. Dyn. Sys., 13:291-314, 2004. MR 2333507 (2008e:34006)
  • 37. D. M. McClung and A. I. Mears.
    Dry-flowing avalanche run-up and run-out.
    J. Glaciol., 41(138):359-369, 1995.
  • 38. G. Moore.
    Geometric methods for computing invariant manifolds.
    Appl. Numer. Math., 17:319-331, 1995. MR 1355567 (96g:65082)
  • 39. V.V. Ranade.
    Computational flow modeling for chemical engineering.
    Academic Press, San Diego, 2002.
  • 40. R. Riaza.
    Differential-Algebraic Systems. Analytical Aspects and Circuit Applications.
    World Scientific, 2008. MR 2426820
  • 41. K. Sundmacher and U. Hoffmann.
    Multicomponent mass and energy transport on different length scales in a packed reactive distillation column for heterogeneously catalyzed fuel ether production.
    Chem. Eng. Sci., 49:4443-4464, 1994.
  • 42. Chin-Yu Yeh, A.-B. Chen, D.M. Nicholson, and W.H. Butler.
    Full-potential Korringa-Kohn-Rostoker band theory applied to the Mathieu potential.
    Phys. Rev. B, 42(17):10976-10982, 1990.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65L80, 65L70

Retrieve articles in all journals with MSC (2000): 65L80, 65L70


Additional Information

Othmar Koch
Affiliation: Vienna University of Technology, Institute for Analysis and Scientific Computing, Wiedner Hauptstr. 8–10, A-1040 Wien, Austria
Email: othmar@othmar-koch.org

Roswitha März
Affiliation: Humboldt-Universität of Berlin, Institute for Mathematics, Unter den Linden 6, D-10099 Berlin, Germany
Email: maerz@mathematik.hu-berlin.de

Dirk Praetorius
Affiliation: Vienna University of Technology, Institute for Analysis and Scientific Computing, Wiedner Hauptstr. 8–10, A-1040 Wien, Austria
Email: dirk.praetorius@tuwien.ac.at

Ewa Weinmüller
Affiliation: Vienna University of Technology, Institute for Analysis and Scientific Computing, Wiedner Hauptstr. 8–10, A-1040 Wien, Austria
Email: ewa.weinmueller@tuwien.ac.at

DOI: https://doi.org/10.1090/S0025-5718-09-02267-4
Received by editor(s): April 29, 2008
Received by editor(s) in revised form: March 4, 2009
Published electronically: June 25, 2009
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society